Alert archive / Mississippi / Flash Flood Warnings in 2008
Flash Flood Warning 40, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Apr 4, 2008, 10:11 AM CDT for Fayette County, Shelby County, Tipton County, Tennessee; 5 counties in Mississippi; 4 counties in Arkansas. It was in force for 6 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 4, 2008, 10:11 AM CDT (15:11 UTC)
- Expired
- Apr 4, 2008, 4:15 PM CDT
- In force
- 6 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Crittenden County, AR, Lee County, AR, Phillips County, AR, St. Francis County, AR, Benton County, MS, DeSoto County, MS, Marshall County, MS, Tate County, MS, Tunica County, MS, Fayette County, TN, Shelby County, TN, Tipton County, TN
The radar
The Memphis radar (KNQA), 55 km from the middle of the area, began a volume at 15:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 4, 10:30 AM CDT | FLASH FLOOD | Coldwater, MS | STREET FLOODING ON HIGHWAY 51 NEAR COLDWATER. |
| Apr 4, 11:00 AM CDT | FLASH FLOOD | Southeast Memphis, TN | FLOODING ON HACKS CROSS ROAD NEAR STATELINE ROAD. |
| Apr 4, 11:19 AM CDT | FLASH FLOOD | Covington, TN | MAIN STREAM FLOODING ON HIGHWAY 51. |
| Apr 4, 1:10 PM CDT | FLASH FLOOD | 5 S Hernando, MS | WATER OVER HIGHWAY 51. STANDING WATER IN YARDS AND PONDS OVERFLOWING THEIR BANKS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 3.2 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 0 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 311 m²/s²
- 0-3 km storm-relative helicity
- 311 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMEG 041514
FFWMEG
ARC035-077-107-123-MSC009-033-093-137-143-TNC047-157-167-042115-
/O.NEW.KMEG.FF.W.0040.080404T1511Z-080404T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1014 AM CDT FRI APR 4 2008
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CRITTENDEN COUNTY IN EASTERN ARKANSAS...
LEE COUNTY IN EASTERN ARKANSAS...
PHILLIPS COUNTY IN EASTERN ARKANSAS...
ST. FRANCIS COUNTY IN EASTERN ARKANSAS...
WESTERN BENTON COUNTY IN NORTHEAST MISSISSIPPI...
DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...
TATE COUNTY IN NORTHWEST MISSISSIPPI...
TUNICA COUNTY IN NORTHWEST MISSISSIPPI...
FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
SHELBY COUNTY IN SOUTHWEST TENNESSEE...
TIPTON COUNTY IN SOUTHWEST TENNESSEE...
* UNTIL 415 PM CDT FRIDAY
* AT 1014 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST
12 HOURS...DOPPLER RADAR ESTIMATES THAT 2 TO 4 INCHES OF RAINFALL
HAS FALLEN ACROSS THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SOMERVILLE...MUNFORD...MILLINGTON...MIDTOWN MEMPHIS...LAKELAND...
FRAYSER...ELLENDALE...EADS...DOWNTOWN MEMPHIS...DIXONVILLE...
COVINGTON...BRIGHTON...BARTLETT...ARLINGTON...WEST MEMPHIS...
TURRELL...SUNSET...MARION...JERICHO...JENNETTE...GILMORE...
EDMONDSON...EARLE AND CRAWFORDSVILLE.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES CAN BE EXPECTED IN THE
WARNED AREA THROUGH 2 PM CDT BEFORE THE RAINFALL SLOWLY TAPERS OFF.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3512 9100 3515 9050 3540 9050 3546 9008
3541 9005 3544 8999 3550 9003 3564 8979
3558 8950 3541 8947 3540 8925 3454 8929
3456 9020 3444 9040 3453 9056 3422 9086
3425 9093 3417 9088 3414 9106
TIME...MOT...LOC 1511Z 180DEG 0KT 3509 9025
$$1 follow-up statement
000
WGUS74 KMEG 041759
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1259 PM CDT FRI APR 4 2008
ARC035-077-107-123-MSC009-033-093-137-143-TNC047-157-167-042115-
/O.CON.KMEG.FF.W.0040.000000T0000Z-080404T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PHILLIPS AR-LEE AR-ST. FRANCIS AR-CRITTENDEN AR-DESOTO MS-BENTON MS-
MARSHALL MS-TUNICA MS-TATE MS-FAYETTE TN-SHELBY TN-TIPTON TN-
1259 PM CDT FRI APR 4 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
TIPTON...SHELBY...FAYETTE...TATE...TUNICA...MARSHALL...NORTHWESTERN
BENTON...DESOTO...CRITTENDEN...ST. FRANCIS...LEE AND PHILLIPS
COUNTIES...
AT 1259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE VERY HEAVY RAIN OVER THE WARNED AREA...MAINLY ALONG AND
EAST OF THE MISSISSIPPI RIVER. DOPPLER RADAR ESTIMATES THAT 2
TO 4 INCHES OF RAINFALL HAS FALLEN ACROSS THE WARNED AREA SINCE
THURSDAY MORNING.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOMERVILLE...
MUNFORD...MILLINGTON...MIDTOWN MEMPHIS...LAKELAND...FRAYSER...
ELLENDALE...EADS...DOWNTOWN MEMPHIS...DIXONVILLE...COVINGTON...
BRIGHTON...BARTLETT...ARLINGTON...WEST MEMPHIS...TURRELL...SUNSET...
MARION...JERICHO...JENNETTE...GILMORE...EDMONDSON...EARLE AND
CRAWFORDSVILLE.
.ADDITIONAL RAINFALL AMOUNTS UP TO 1 INCH CAN BE EXPECTED THROUGH
3 PM CDT BEFORE THE RAIN ENDS OVER THE WARNED AREA.
.EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 3512 9100 3515 9050 3540 9050 3546 9008
3541 9005 3544 8999 3550 9003 3564 8979
3558 8950 3541 8947 3540 8925 3454 8929
3456 9020 3444 9040 3453 9056 3422 9086
3425 9093 3417 9088 3414 9106
TIME...MOT...LOC 1755Z 180DEG 0KT 3509 9025
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 4, 3:37 AM CDT, 6 hours 34 minutes earlier.
Area forecast discussion, Apr 4, 3:37 AM CDT, 6 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
337 AM CDT FRI APR 4 2008
.DISCUSSION...
CURRENTLY...A LINE OF STRONG TO MARGINALLY SEVERE STORMS IN
ADVANCE OF AN APPROACHING COLD FRONT EXTENDS FROM WEST TENNESSEE
THROUGH THE MEMPHIS METRO AREA INTO SOUTH CENTRAL ARKANSAS. THIS
LINE OF STORMS CONTINUES TO PUSH EAST ACROSS THE MID SOUTH.
SURFACE BASED INSTABILITY IN ADVANCE OF THE LINE IS MARGINAL WITH
SBCAPES OF 500-1000 J/KG WHILE WIND FIELDS ARE QUITE STRONG WITH
850 MB WINDS OF 40-50 KTS AND 500 MB WINDS OF 60 KTS. EXPECT A FEW
SEVERE STORMS WITH DAMAGING WINDS AND LARGE HAIL THIS MORNING
ALONG AND SOUTH OF INTERSTATE 40.
TODAY...A SLOW MOVING COLD FRONT WILL PUSH THROUGH THE MID SOUTH
DURING THE DAY. PRECIPITABLE WATER VALUES OF OVER 1.50 INCHES
COMBINED WITH STRONG LIFT CAUSED BY THE APPROACH OF A DECENT 500
MB SHORTWAVE WILL RESULT IN WIDESPREAD SHOWERS AND THUNDERSTORMS
WITH HEAVY RAIN. THE HEAVY RAIN THREAT WILL SLOWLY SHIFT TO THE
SOUTH AND EAST DURING THE DAY. MANY AREAS WILL SEE AN ADDITIONAL 1
TO 3 INCHES AND THE FLASH FLOOD WATCH FOR MUCH OF THE AREA WILL
CONTINUE THROUGH 00Z SAT.
TONIGHT...THE COLD FRONT WILL MOVE EAST OF THE REGION WITH ONLY
SOME LEFTOVER SHOWERS ACROSS NORTHEAST MISSISSIPPI DURING THE EVENING.
SURFACE HIGH PRESSURE WILL BUILD IN FROM THE WEST WITH CLEARING
FROM WEST TO EAST DURING THE NIGHT. COOLER AIR WILL ALSO FILTER IN
BEHIND THE FRONT WITH SOME LOWER 40S ACROSS NORTHERN SECTIONS OF
THE MID SOUTH.
SATURDAY THROUGH MONDAY NIGHT...A RELATIVELY QUIET...DRY PERIOD
IN AN OTHERWISE BUSY WEATHER PATTERN. PLEASANT HIGH PRESSURE WILL
BE CENTERED OVER THE MID SOUTH ON SATURDAY WITH HIGHS IN THE MID
60S ALONG WITH SUNNY SKIES. BY SUNDAY HIGH PRESSURE WILL HAVE
MOVED WELL TO THE NORTHEAST WITH SOUTHERLY FLOW RETURNING TO THE
AREA. TEMPS WILL BE ABOVE NORMAL...CLIMBING INTO THE 70S SUNDAY
AND MONDAY.
TUESDAY TROUGH THURSDAY...THE PATTERN TURNS ACTIVE ONCE AGAIN. A
COLD FRONT PUSHES INTO THE REGION TUESDAY AFTERNOON WITH MORE
CHANCES FOR SHOWERS AND THUNDERSTORMS. 00Z MEDIUM RANGE MODELS
ARE DEPICTING QUITE A BIT OF INSTABILITY TUESDAY AFTERNOON IN
ADVANCE OF THE COLD FRONT SO WILL HAVE TO MONITOR THE SEVERE
THREAT. THIS FRONT WILL STALL OVER NORTH MISSISSIPPI ON WEDNESDAY
BEFORE LIFTING BACK NORTH AS A WARM FRONT WEDNESDAY NIGHT. ANOTHER
MAJOR UPPER LEVEL TROF IS FORECAST TO MOVE INTO THE SOUTHERN
PLAINS TOWARD THE END OF THE WEEK...INTERACTING WITH THIS
FRONT...RESULTING IN CONTINUED RAIN CHANCES.
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 66 45 66 49 / 100 40 10 0
MKL 65 42 64 43 / 100 40 10 0
JBR 60 41 65 44 / 80 20 10 0
TUP 70 49 66 47 / 100 80 10 0
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR DUNKLIN-PEMISCOT.
MS...FLASH FLOOD WATCH THROUGH THIS EVENING FOR BENTON MS-COAHOMA-
DESOTO-LAFAYETTE-MARSHALL-PANOLA-QUITMAN-TALLAHATCHIE-TATE-
TUNICA-YALOBUSHA.
TN...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CARROLL-CHESTER-
CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HAYWOOD-
HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-OBION-SHELBY-TIPTON-
WEAKLEY.
&&
SJMHazardous weather outlook, Apr 3, 3:35 PM CDT, 18 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 335 PM CDT THU APR 3 2008 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-041015- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 335 PM CDT THU APR 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT EXCESSIVE RAINFALL IS EXPECTED ACROSS MUCH OF THE MID SOUTH TODAY AND TONIGHT. RAINFALL AMOUNTS OF 3 TO 4 INCHES ARE POSSIBLE FROM NORTHEAST ARKANSAS ACROSS THE MISSOURI BOOTHEEL INTO NORTHWEST TENNESSEE...WITH BETWEEN 1 AND 3 INCHES OF RAIN ELSEWHERE. PLEASE SEE THE LATEST FLASH FLOOD WATCHES THAT HAVE BEEN POSTED FOR PARTS OF THE MID SOUTH. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS THE ENTIRE MID SOUTH. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY EXCESSIVE RAINFALL IS ALSO EXPECTED ACROSS MUCH OF THE MID-SOUTH ON FRIDAY WITH ANOTHER 1 TO 2 INCHES OF RAIN POSSIBLE. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY SOUTH OF A LINE FROM HARRISBURG ARKANSAS TO HUNTINGDON TENNESSEE. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE NEEDED TONIGHT AND AGAIN ON FRIDAY. IN ADDITION...SPOTTERS ARE ENCOURAGED TO RELAY REPORTS OF FLASH FLOODING AND NEW RIVER FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN MEMPHIS.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 8:46 PM CDT | River Flood Warning | MEG | Dyer | 20 hr |
| Apr 3, 8:46 PM CDT | River Flood Warning | MEG | Dyer | 7 days |
| Apr 3, 11:42 PM CDT | Severe Thunderstorm Warning | MEG | Dyer, Lake, Obion | 48 min |
| Apr 4, 12:25 AM CDT | Severe Thunderstorm Warning | MEG | Obion, Weakley | 50 min |
| Apr 4, 1:07 AM CDT | Flash Flood Warning | MEG | Dyer | 23 min |
| Apr 4, 2:51 AM CDT | Severe Thunderstorm Warning | MEG | Shelby | 54 min |
| Apr 4, 9:55 AM CDT | River Flood Warning | MEG | Madison | 4 days |
| Apr 4, 10:00 AM CDT | River Flood Warning | MEG | Fayette, Shelby | 5 hr |
| Apr 4, 10:17 AM CDT | Flash Flood Warning | MEG | Chester, Decatur, Fayette, Hardeman, Hardin, Haywood and 3 more | 6 hr |
| Apr 4, 2:16 AM CDT | Severe Thunderstorm Warning | MEG | Tunica | 44 min |
| Apr 4, 8:36 AM CDT | Severe Thunderstorm Warning | MEG | Monroe | 39 min |
| Apr 4, 9:18 AM CDT | River Flood Warning | MEG | Quitman | 23 hr |
| Apr 4, 9:18 AM CDT | River Flood Warning | MEG | Tallahatchie | 48 hr |
| Apr 4, 9:18 AM CDT | River Flood Warning | MEG | Tallahatchie | 49 hr |
| Apr 4, 9:31 AM CDT | River Flood Warning | MEG | Monroe | 25 hr |
| Apr 4, 9:38 AM CDT | River Flood Warning | MEG | Tate, Tunica | 22 hr |
| Apr 4, 9:38 AM CDT | River Flood Warning | MEG | Quitman | 22 hr |
| Apr 4, 9:42 AM CDT | River Flood Warning | MEG | Lafayette, Marshall, Union | 22 hr |
| Apr 4, 10:22 AM CDT | Flash Flood Warning | MEG | Alcorn, Benton, Calhoun, Chickasaw, Coahoma, Itawamba and 12 more | 6 hr |
| Apr 3, 10:22 PM CDT | Severe Thunderstorm Warning | MEG | Lawrence, Randolph | 53 min |
| Apr 3, 10:56 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Craighead, Greene, Lawrence, Randolph | 64 min |
| Apr 3, 11:11 PM CDT | Flash Flood Warning | MEG | Clay, Greene, Lawrence, Randolph | 4 hr |
| Apr 4, 12:13 AM CDT | Flash Flood Warning | MEG | Craighead, Lawrence, Poinsett | 4 hr |
| Apr 4, 12:41 AM CDT | Severe Thunderstorm Warning | MEG | Cross, Poinsett | 64 min |
| Apr 4, 12:48 AM CDT | Flash Flood Warning | MEG | Mississippi | 4 hr |
| Apr 4, 1:22 AM CDT | Severe Thunderstorm Warning | MEG | Crittenden, Cross, Mississippi, Poinsett | 38 min |
Nearby
Flash Flood Warnings in Mississippi, 2008Flash Flood Warnings in Arkansas, 2008Flash Flood Warnings in Tennessee, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.